Texas, 2016

Hail in Texas, May 1, 2016

May 1, 2016 · NWS HGX · 1 event in 1 county or zone

A severe thunderstorm developed late in the evening and produced some nickel size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A severe thunderstorm developed late in the evening and produced some nickel size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 1, 9:03 PM CST, 57 minutes earlier.

Area forecast discussion, May 1, 9:03 PM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1003 PM CDT SUN MAY 1 2016

.DISCUSSION...
AT 930 PM A SURFACE TROUGH/OUTFLOW BOUNDARY WAS LOCATED BETWEEN
ONALASKA TO EAGLE LAKE NEAR COLUMBUS. A STATIONARY FRONT WAS
FURTHER INLAND NEAR A LINE FROM LUFKIN TO COLUMBUS. A LINE OF
SHOWERS AND ISOLATED THUNDERSTORMS HAS PERSISTED ALONG THE OUTFLOW
BOUNDARY FOR MOST OF THE EVENING. EVEN THOUGH ISOLATED AREAS HAVE
RECEIVED IN EXCESS OF 4 INCHES OF RAINFALL...MOST LOCATIONS HAVE
RECEIVED UNDER A QUARTER OF AN INCH.

THE MAIN ITEM OF CONCERN FOR TONIGHT AND MONDAY MORNING WILL BE
ISOLATED AREAS OF LOCALIZED HEAVY RAINFALL. THIS WILL BE DUE TO
THE SLOW MOVEMENT OF ANY ISOLATED THUNDERSTORMS THAT DEVELOP.

THE MODELS HAVE HAD A DIFFICULT TIME HANDLING THE RAIN AREAS THIS
EVENING. THERE WAS AN ABUNDANCE OF MOISTURE AVAILABLE...AS SEEN BY
DEWPOINTS OF ABOUT 12 C AT 850 MB AND 4-5 C AT 700 MB. HOWEVER...
THE MOISTURE AXIS WAS RATHER NARROW AND WAS LOCATED MAINLY OVER
THE STATIONARY FRONTAL BOUNDARY. FELT THAT THE SHOWERS AND
ISOLATED STORMS WERE BEING GENERATED MAINLY BY THE PASSAGE OF AN
UPPER JET STREAK AND A MID LEVEL SHORTWAVE TROUGH THAT CAN BE SEEN
ON THE WATER VAPOR. A CONSENSUS OF THE SHORT RANGE MODELS KEEPS
BEST RAIN CHANCES ALONG THE BOUNDARY FOR THE REST OF THE EVENING.
AFTER MIDNIGHT...THERE IS A CHANCE THAT ADDITIONAL SHOWERS AND
ISOLATED THUNDERSTORMS WILL DEVELOP AS THE RIGHT-REAR QUADRANT OF
THE JET MOVES OVERHEAD. FOR THAT REASON... KEPT A 50 TO 60 PERCENT
CHANCE OF RAIN ALONG AND EAST OF THE HIGHWAY 59 CORRIDOR FOR THE
OVERNIGHT PERIOD.

MADE SOME UPDATES TO THE POPS AND WEATHER FOR TONIGHT AND MONDAY
MORNING.

40

&&

.PREV DISCUSSION... /ISSUED 656 PM CDT SUN MAY 1 2016/

AVIATION...
SURFACE ANALYSIS AT 21Z HAD SEVERAL BOUNDARIES OVER SE TEXAS WITH
THE MOST NOTICEABLE ONE HAVING CONVECTION DEVELOPING ALONG IT
NORTH OF KIAH. RADAR SHOWED ANOTHER OUTFLOW BOUNDARY MOVING IN
FROM THE EAST ACROSS GALVESTON BAY WHICH HAS PUSHED THROUGH
KHOU/KSGR AND LOWERED CEILINGS TO IFR. EXPECT CIGS TO BE MORE
MVFR OVERNIGHT INTO TOMORROW MORNING. THE MAIN ISSUES WILL BE WITH
CONVECTION AND WILL BE AMENDING TAFS ACCORDING TO CONVECTIVE
TRENDS FOR NEXT 6-12 HRS. NONE OF THE MODELS HAVE A GREAT HANDLE
ON THE CURRENT SITUATION BUT THE HRRR AND GFE SEEM TO GIVE A
GENERAL IDEA. BASED TAFS ON BOTH MODELS EVOLUTION...MAINLY HRRR
FOR SHORT TERM AND GFS FOR LONG TERM TRENDS. COLD FRONT SHOULD
MOVE THROUGH IN THE MORNING WITH LINGERING SHOWERS. COULD HAVE
CIGS BECOME VFR BY LATE AFTERNOON INTO THE EVENING HOURS AT THE
END OF THE TAF PERIOD.

OVERPECK

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      62  74  56  76  54 /  40  40  20   0   0
HOUSTON (IAH)              68  78  60  78  56 /  70  60  20  10   0
GALVESTON (GLS)            72  78  66  78  64 /  70  60  20  10   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...HIGH RIP CURRENT RISK UNTIL MIDNIGHT CDT TONIGHT FOR THE
     FOLLOWING ZONES: BRAZORIA...GALVESTON.

GM...NONE.
&&

DISCUSSION...40
AVIATION/MARINE...39
Hazardous weather outlook, May 1, 6:07 AM CST, 15 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
707 AM CDT SUN MAY 1 2016

GMZ330-335-350-355-370-375-021215-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
707 AM CDT SUN MAY 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

UNSETTLED WEATHER IS ANTICIPATED THROUGH MONDAY AFTERNOON.
ADDITIONAL ROUNDS OF SHOWERS AND STORMS ARE EXPECTED. WINDS AND
SEAS WILL BE HIGHER NEAR STORMS. KEEP UP WITH THE LATEST
FORECASTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SHOWERS AND THUNDERSTORMS SHOULD COME TO AN END WITH A FRONTAL
PASSAGE ON MONDAY. MODERATE OFFSHORE WINDS IN ITS WAKE MAY
REQUIRE A SMALL CRAFT ADVISORY. OTHERWISE...NO HAZARDOUS WEATHER
IS EXPECTED FROM MID WEEK ONWARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ163-164-176>179-195>200-210>214-226-227-235>238-021215-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
707 AM CDT SUN MAY 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

EXPECT INCREASING SHOWER AND THUNDERSTORM CHANCES THROUGH THE DAY
AND OVERNIGHT. THE STRONGER CELLS MAY BE CAPABLE OF PRODUCING A
COUPLE OF INCHES OF RAIN IN A SHORT TIME PERIOD WHICH COULD LEAD
TO LOCALIZED STREET FLOODING. 30 TO 45 MPH WIND GUSTS ARE ALSO A
POSSIBILITY IN THE STRONGER CELLS. KEEP UP WITH THE LATEST
FORECASTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY

PRECIPITATION CHANCES WILL DIMINISH WITH THE PASSAGE OF A COOL
FRONT ON MONDAY. NO HAZARDOUS WEATHER IS EXPECTED FOR THE
REMAINDER OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR TONIGHT.

The radar

The Houston radar (KHGX), 141 km away, was scanning. The volume nearest the first event began at 04:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Polk

When
May 1, 10:00 PM CST
Where
Polk County, 0.91 mi NE of Blanchard
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
30.740, -95.060

Nickel size hail was reported near Blanchard.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635552.